Skip to main content

Continuous isomorphisms from R onto a complete abelian group

  • Douglas Bridges (a1) and Matthew Hendtlass (a2)

This paper provides a Bishop-style constructive analysis of the contrapositive of the statement that a continuous homomorphism of R onto a compact abelian group is periodic. It is shown that, subject to a weak locatedness hypothesis, if G is a complete (metric) abelian group that is the range of a continuous isomorphism from R, then G is noncompact. A special case occurs when G satisfies a certain local path-connectedness condition at 0. A number of results about one-one and injective mappings are proved en route to the main theorem. A Brouwerian example shows that some of our results are the best possible in a constructive framework.

Hide All
[1]Aczel, P. H. G. and Rathjen, M., Notes on constructive set theory, Report 40, Institut Mittag-Leffler, Royal Swedish Academy of Sciences, 2001.
[2]Berger, J. and Bridges, D. S., A fan-theoretic equivalent of the antithesis of Specker's theorem, Koninklijke Nederlandse Akademie van Wetenschappen. Indagationes Mathematicae, New Series, vol. 18 (2007), no. 2, pp. 195202.
[3]Bishop, E. A., Foundations of constructive analysis, McGraw-Hill, New York, 1967.
[4]Bishop, E. A. and Bridges, D. S., Constructive analysis, Grundlehren der Mathematischen Wissenschaften, vol. 279, Springer, 1985.
[5]Bridges, D. S., A constructive morse theory of sets, Mathematical logic and its applications (Skordev, D., editor), Plenum Press, New York, 1987, pp. 6179.
[6]Bridges, D. S., Omniscience, sequential compactness, and the anti-Specker property, preprint, University of Canterbury, 2008.
[7]Bridges, D. S. and Hendtlass, M., Continuous homomorphisms from R onto a compact abelian group are periodic, Mathematical Logic Quarterly, to appear.
[8]Bridges, D. S. and Ishihara, H., Linear mappings are fairly well-behaved, Archiv der Mathematik, vol. 54 (1990), pp. 558562.
[9]Bridges, D. S. and Richman, F., Varieties of constructive mathematics, London Mathematical Society Lecture Notes, vol. 97, Cambridge University Press, 1987.
[10]Bridges, D. S. and Vîţӑ, L. S., Techniques of constructive analysis, Universitext, Springer, 2006.
[11]Dummett, M. A. E., Elements of intuitionism, second ed., Oxford Logic Guides, vol. 39, Clarendon Press, Oxford, 2000.
[12]Friedman, H. M., Set theoretic foundations for constructive analysis, Annals of Mathematics, vol. 105 (1977), no. 1. pp. 128.
[13]Irwin, M. C., Smooth dynamical systems, World Scientific, Singapore, 2001.
[14]Ishihara, H., An omniscience principle, the König lemma and the Hahn–Banach theorem, Zeitschrift für mathematische Logik und Grundlagen der Mathematik, vol. 36 (1990), pp. 237240.
[15]Ishihara, H., Continuity properties in constructive mathematics, this Journal, vol. 57 (1992), no. 2, pp. 557565.
[16]Ishihara, H. and Schuster, P. M., A continuity principle, a version of Baire's theorem and a boundedness principle, this Journal, (to appear).
[17]Lietz, P., From constructive mathematics to computable analysis via the realizability interpretation, Ph.D. thesis, Technische Universität, Darmstadt, 2004.
[18]Myhill, J., Constructive set theory, this Journal, vol. 40 (1975), no. 3, pp. 347382.
[19]Richman, F., A new constructive proof of Baire's theorem(s), 2008, preprint, Florida Atlantic University.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed